Alert archive / Colorado / Red Flag Warnings in 2016
Red Flag Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 4, 2016, 2:45 PM MDT for 4 counties in Colorado. It took effect at Apr 5, 2016, 1:00 PM MDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2016, 2:45 PM MDT (20:45 UTC)
- In effect from
- Apr 5, 2016, 1:00 PM MDT
- Expired
- Apr 5, 2016, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 2:38 PM MDT | NON-TSTM WND GST 46 | 2 Wsw Oxford, CO | |
| Apr 5, 5:19 PM MDT | NON-TSTM WND GST 47 | 4 Sw Cortez, CO | |
| Apr 5, 5:32 PM MDT | NON-TSTM WND GST 52 | 2 Wsw Oxford, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WWUS85 KGJT 042045 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT MON APR 4 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY BELOW 6500 FEET IN SOUTHWEST COLORADO...FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...FOR FIRE WEATHER ZONE 207... .STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP AS A COLD FRONT DROPS INTO WESTERN COLORADO ON TUESDAY. THIS FRONT IS EXPECTED TO STAY NORTH OF THE SAN JUAN MOUNTAINS THROUGH THE AFTERNOON...WITH DRY AND WINDY CONDITIONS DEVELOPING IN THE FOUR CORNERS AREA. THESE WINDS WILL COMBINE WITH DRY FUELS TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS FIRE ZONE 207 BELOW 6500 FEET...WHERE RELATIVE HUMIDITY VALUES WILL BE AT 15 PERCENT OR LOWER. COZ207-050600- /O.NEW.KGJT.FW.W.0003.160405T1900Z-160406T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 245 PM MDT MON APR 4 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 207 BELOW 6500 FEET... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING BELOW 6500 FEET FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 SOUTHWEST COLORADO LOWER FORECAST AREA BELOW 6500 FEET. * WIND...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...12 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
4 follow-up statements
332 WWUS85 KGJT 050536 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1136 PM MDT MON APR 4 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY BELOW 6500 FEET IN SOUTHWEST COLORADO...FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...FOR FIRE WEATHER ZONE 207... .STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP AS A COLD FRONT DROPS INTO WESTERN COLORADO ON TUESDAY. THIS FRONT IS EXPECTED TO STAY NORTH OF THE SAN JUAN MOUNTAINS THROUGH THE AFTERNOON...WITH DRY AND WINDY CONDITIONS DEVELOPING IN THE FOUR CORNERS AREA. THESE WINDS WILL COMBINE WITH DRY FUELS TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS FIRE ZONE 207 BELOW 6500 FEET... WHERE RELATIVE HUMIDITY VALUES WILL BE AT 15 PERCENT OR LOWER. COZ207-051345- /O.CON.KGJT.FW.W.0003.160405T1900Z-160406T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 1136 PM MDT MON APR 4 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 207 BELOW 6500 FEET... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 SOUTHWEST COLORADO LOWER FORECAST AREA BELOW 6500 FEET. * WIND...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY...12 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
258 WWUS85 KGJT 051139 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 539 AM MDT TUE APR 5 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY BELOW 6500 FEET IN SOUTHWEST COLORADO...FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...FOR FIRE WEATHER ZONE 207... COZ207-051945- /O.CON.KGJT.FW.W.0003.160405T1900Z-160406T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 539 AM MDT TUE APR 5 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR SOUTHWEST COLORADO FIRE WEATHER ZONE 207 BELOW 6500 FEET... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 SOUTHWEST COLORADO LOWER FORECAST AREA BELOW 6500 FEET. * WIND...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY...12 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
144 WWUS85 KGJT 051933 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 133 PM MDT TUE APR 5 2016 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING BELOW 6500 FEET IN SOUTHWEST COLORADO...FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...FOR FIRE WEATHER ZONE 207... COZ207-060200- /O.CON.KGJT.FW.W.0003.000000T0000Z-160406T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 133 PM MDT TUE APR 5 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR SOUTHWEST COLORADO FIRE WEATHER ZONE 207 BELOW 6500 FEET... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 SOUTHWEST COLORADO LOWER FORECAST AREA BELOW 6500 FEET. * WIND...WEST TO NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY...12 TO 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS MAY CAUSE RAPID FIRE GROWTH AND SPREAD UPON IGNITION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
823 WWUS85 KGJT 060158 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 758 PM MDT TUE APR 5 2016 COZ207-060300- /O.EXP.KGJT.FW.W.0003.000000T0000Z-160406T0200Z/ SOUTHWEST COLORADO LOWER FORECAST AREA- 758 PM MDT TUE APR 5 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 207 BELOW 6500 FEET... WINDS WILL CONTINUE TO DECREASE WITH SUNSET THIS EVENING. HUMIDITY LEVEL WILL BE SLOW TO RECOVER WITH THE DRY AIR MOVING IN BEHIND THE FRONT BUT WILL BE NEAR 20 PERCENT OR HIGHER. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:52 AM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 4, 11:52 AM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1152 AM MDT MON APR 4 2016 .UPDATE... ISSUED AT 1150 AM MDT MON APR 4 2016 THE LATEST MODEL RUN IS CONSISTENT AND RAISES FORECAST CONFIDENCE. MARGINAL MID-LEVEL MOISTURE IS IN PLACE THIS AFTERNOON. THIS WILL COMBINE WITH GOOD SURFACE HEATING FOR SOME LIGHT NORTHERN MTN SHOWERS THIS AFTERNOON. THERE LOOKS LIKE A WEAK FRONTAL BOUNDARY SWEEPING OVER THE NORTH OVERNIGHT BUT THE STRONGER FRONT WORKS THROUGH NE UTAH AND FAR NW CO AFTER MIDNIGHT THEN INTO THE I-70 CORRIDOR BY NOON ON TUESDAY. MOISTURE IS NOT IMPRESSIVE AND MODELS ARE STILL JUST PRODUCING TRACE TO 4 INCHES OVER THE NORTHERN AND CENTRAL MTNS BY WEDNESDAY EVENING. THE NORTHERN PASSES WILL LIKELY JUST HAVE WET ROADS UNTIL LATER IN THE AFTERNOON. THE MAIN EFFECT OF THIS SYSTEM LOOKS TO BE STRONG WINDS ON TUESDAY. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 418 AM MDT MON APR 4 2016 A TROUGH MOVING ONSHORE OVER THE PACIFIC NORTHWEST TODAY WILL BREAK DOWN THE HIGH PRESSURE AXIS BY THIS EVENING AS IT CROSSES INTO THE INTERMOUNTAIN WEST. A H5 CLOSED LOW DEVELOPS OVER MONTANA BY LATE TONIGHT...BUT ONLY MODERATE INSTABILITY WILL REACH AS FAR SOUTH AS UTAH AND COLORADO TONIGHT. ON TUESDAY...THE SOUTHERN PART OF THE TROUGH ASSOCIATED WITH THE CLOSED LOW TRACKING ACROSS THE NORTHERN TIER STATES WILL BRING A WEAKENING COLD FRONT OVER THE AREA FROM THE NORTHWEST TUESDAY AFTERNOON. WITH 9+C/KM LAPSE RATES OVER THE REGION ON TUESDAY AFTERNOON...THUNDERSTORMS ARE POSSIBLE AS WELL AS BRIEF HEAVY SHOWERS. THIS DISTURBANCE ON TUESDAY IS GOING TO BE A QUICK MOVER...WHICH WILL MEAN GUSTY WINDS BUT ONLY A SHORT PERIOD OF RAIN AND SNOW. MODELS CONTINUE TO INDICATE SUB- ADVISORY SNOW AMOUNTS (1 TO 4 INCHES ACROSS THE PARK/GORE/FLATTOP RANGES AND SOUTH TO VAIL PASS AND EVEN ASPEN). RAIN AND SNOW SHOWERS ARE POSSIBLE AS FAR SOUTH AS THE SAN JUANS...BUT ARE EXPECTED TO PRODUCE INCONSIDERABLE AMOUNTS. AS MENTIONED IN THE PREVIOUS DISCUSSION...SNOW LEVEL WILL REMAIN ON THE HIGH SIDE...BUT WILL BE DRIVEN LOWER ON TUESDAY DUE TO AFTERNOON CONVECTION. A SMALL PORTION OF SOUTHWEST COLORADO IS FORECAST TO HAVE LOW RELATIVE HUMIDITY AND 25+ MPH WINDS TUESDAY AFTERNOON. SINCE THE AREAL COVERAGE OF THESE CRITICAL FIRE WEATHER IS SO SMALL...NO FIRE WEATHER HAZARDS SHOULD BE NEEDED. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 418 AM MDT SUN APR 3 2016 BY TUESDAY EVENING...SHOWERS WILL QUICKLY DIMINISH AS THE SYSTEM EXITS AND TEMPERATURES BEGIN TO WARM ALOFT. TEMPERATURES WILL COOL BEHIND THE FRONT. HIGH PRESSURE WILL STRENGTHEN ALONG THE COAST TUE NIGHT THEN MOVE INTO THE GREAT BASIN ON WED...WITH A DRYING AND WARMING TREND BEGINNING OVER THE AREA. THE WARMING TREND WILL CONTINUE THROUGH THE WORK WEEK. HOWEVER WITH LESS CONFIDENCE...MODELS SHOW A CLOSED OR CUT OFF LOW PRESSURE SYSTEM...SOUTH/SOUTHWEST OF THE HIGH AND OFF THE WEST OR SOUTHWEST COAST BY WEEKS END. THIS LOW WILL PUMP MOISTURE INTO THE REGION BEGINNING FRI. THE FLOW REMAINS SOUTHWEST OVER OUR AREA...BUT MODEL PLACEMENT OF THIS LOW HAS BEEN PROBLEMATIC. IT DOES APPEAR THAT A SIGNIFICANT INCREASE IN MOISTURE WILL BE EXPECTED BY SATURDAY FOR A WETTER WEEKEND AHEAD. STAY TUNED AS CHANGES IN THE FORECAST ARE EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY NOON) ISSUED AT 1150 AM MDT MON APR 4 2016 EXPECTING VFR CONDITIONS TO CONTINUE OVER THE NEXT 18 TO 24 HOURS AT ALL TAF SITES. MOISTURE WILL BE INCREASING WITH SOUTHWEST WINDS TODAY LEADING TO ISOLATED MOUNTAIN SHOWERS BY THIS EVENING. AFTER 03Z THIS STORM WILL BECOME MORE ORGANIZED OVER NORTHERN PORTIONS OF UTAH AND WESTERN COLORADO WHERE LIGHT PRECIPITATION IS EXPECTED MAINLY NORTH OF I-70. ILS BREAKPOINTS MAY BE REACHED AT KASE...KEGE...AND KRIL AFT 15Z TUESDAY MORNING. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE...JOE SHORT TERM...JAM LONG TERM...EH AVIATION...JAM/JOE
Hazardous weather outlook, Apr 4, 4:33 AM MDT, 10 hours 12 minutes before
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
Nearby
Red Flag Warnings in Colorado, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.